Alert archive / Texas / High Wind Warnings in 2023
High Wind Warning 22, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Apr 12, 2023, 2:57 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Apr 13, 2023, 6:00 PM CDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2023, 2:57 PM CDT (19:57 UTC)
- In effect from
- Apr 13, 2023, 6:00 PM CDT
- Expired
- Apr 15, 2023, 2:33 AM CDT
- In force
- 33 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1746 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
049 WWUS74 KMAF 121957 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 257 PM CDT Wed Apr 12 2023 NMZ027-TXZ270-271-130800- /O.NEW.KMAF.HW.W.0022.230413T2300Z-230415T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 257 PM CDT Wed Apr 12 2023 /157 PM MDT Wed Apr 12 2023/ ...HIGH WIND WARNING IN EFFECT FROM 6 PM CDT /5 PM MDT/ THURSDAY TO 10 PM CDT /9 PM MDT/ FRIDAY... * WHAT...West winds 30 to 50 mph with gusts up to 75 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 6 PM CDT /5 PM MDT/ Thursday to 10 PM CDT /9 PM MDT/ Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe turbulence near the mountains will be hazardous for low flying light aircraft. People should avoid being outside in forested areas and around trees and branches. && $$ For more information from the National Weather Service visit https://weather.gov/maf
5 follow-up statements
137 WWUS74 KMAF 130806 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 306 AM CDT Thu Apr 13 2023 NMZ027-TXZ270-271-132000- /O.EXT.KMAF.HW.W.0022.230414T0000Z-230415T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 306 AM CDT Thu Apr 13 2023 /206 AM MDT Thu Apr 13 2023/ ...HIGH WIND WARNING NOW IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO 10 PM CDT /9 PM MDT/ FRIDAY... * WHAT...West winds 30 to 50 mph with gusts up to 75 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 7 PM CDT /6 PM MDT/ THIS EVENING TO 10 PM CDT /9 PM MDT/ FRIDAY * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. && $$
351 WWUS74 KMAF 131922 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 222 PM CDT Thu Apr 13 2023 NMZ027-TXZ270-271-140730- /O.EXT.KMAF.HW.W.0022.230413T2300Z-230415T0900Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 222 PM CDT Thu Apr 13 2023 /122 PM MDT Thu Apr 13 2023/ ...HIGH WIND WARNING NOW IN EFFECT FROM 6 PM CDT /5 PM MDT/ THIS EVENING TO 4 AM CDT /3 AM MDT/ SATURDAY... * WHAT...West winds 35 to 55 mph with gusts up to 85 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 6 PM CDT /5 PM MDT/ this evening to 4 AM CDT /3 AM MDT/ Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe turbulence near the mountains will be hazardous for low flying light aircraft. High winds could make driving difficult for motorists driving high profile vehicles such as campers, vans, and tractor trailers. && $$ NMZ028-TXZ272-273-275-277-280-140730- /O.NEW.KMAF.WI.Y.0027.230414T0600Z-230415T0600Z/ Eddy County Plains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Chinati Mountains-Davis Mountains- Chisos Basin- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Van Horn, Fort Davis, Big Bend NP, and Chisos Basin 222 PM CDT Thu Apr 13 2023 /122 PM MDT Thu Apr 13 2023/ ...WIND ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ FRIDAY TO 1 AM CDT /MIDNIGHT MDT/ SATURDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Van Horn and Highway 54 Corridor and Chisos Basin, Eastern Culberson County, and Chinati and Davis Mountains. * WHEN...From 1 AM CDT /midnight MDT/ Friday to 1 AM CDT /midnight MDT/ Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
298 WWUS74 KMAF 140729 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 229 AM CDT Fri Apr 14 2023 NMZ027-TXZ270-271-142330- /O.EXT.KMAF.HW.W.0022.000000T0000Z-230415T0600Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 229 AM CDT Fri Apr 14 2023 /129 AM MDT Fri Apr 14 2023/ ...HIGH WIND WARNING NOW IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/ SATURDAY... * WHAT...West winds 35 to 55 mph with gusts up to 80 mph. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 1 AM CDT /midnight MDT/ Saturday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-TXZ272-273-275-277-280-142330- /O.CON.KMAF.WI.Y.0027.000000T0000Z-230415T0600Z/ Eddy County Plains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Chinati Mountains-Davis Mountains- Chisos Basin- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Van Horn, Fort Davis, Big Bend NP, and Chisos Basin 229 AM CDT Fri Apr 14 2023 /129 AM MDT Fri Apr 14 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/ SATURDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph. * WHERE...In New Mexico, Eddy County Plains. In Texas, Van Horn and Highway 54 Corridor and Chisos Basin, Eastern Culberson County, and Chinati and Davis Mountains. * WHEN...Until 1 AM CDT /midnight MDT/ Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Travel will be difficult, especially for high profile vehicles. Blowing dust may reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Travel will be difficult, especially for high profile vehicles. Blowing dust may reduce visibility. && $$ For more information from the National Weather Service visit https://weather.gov/maf
085 WWUS74 KMAF 141911 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 211 PM CDT Fri Apr 14 2023 NMZ027-TXZ270-271-151200- /O.EXT.KMAF.HW.W.0022.000000T0000Z-230415T1200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 211 PM CDT Fri Apr 14 2023 /111 PM MDT Fri Apr 14 2023/ ...HIGH WIND WARNING NOW IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ SATURDAY... * WHAT...West winds 40 to 50 mph with gusts up to 75 mph. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 7 AM CDT /6 AM MDT/ Saturday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-TXZ272-273-275-277-280-151200- /O.EXT.KMAF.WI.Y.0027.000000T0000Z-230415T1200Z/ Eddy County Plains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Chinati Mountains-Davis Mountains- Chisos Basin- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Van Horn, Fort Davis, Big Bend NP, and Chisos Basin 211 PM CDT Fri Apr 14 2023 /111 PM MDT Fri Apr 14 2023/ ...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ SATURDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph. * WHERE...In New Mexico, Eddy County Plains. In Texas, Van Horn and Highway 54 Corridor and Chisos Basin, Eastern Culberson County, and Chinati and Davis Mountains. * WHEN...Until 7 AM CDT /6 AM MDT/ Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf 44
054 WWUS74 KMAF 150733 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 233 AM CDT Sat Apr 15 2023 NMZ027-TXZ270-271-150845- /O.CAN.KMAF.HW.W.0022.000000T0000Z-230415T1200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 233 AM CDT Sat Apr 15 2023 /133 AM MDT Sat Apr 15 2023/ ...HIGH WIND WARNING IS CANCELLED... Winds have dropped below high wind criteria. $$ NMZ028-TXZ272-273-275-277-280-150845- /O.CAN.KMAF.WI.Y.0027.000000T0000Z-230415T1200Z/ Eddy County Plains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Chinati Mountains-Davis Mountains- Chisos Basin- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Van Horn, Fort Davis, Big Bend NP, and Chisos Basin 233 AM CDT Sat Apr 15 2023 /133 AM MDT Sat Apr 15 2023/ ...WIND ADVISORY IS CANCELLED... Winds have dropped below advisory criteria. $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 12, 2:53 PM CDT, 4 minutes earlier.
Area forecast discussion, Apr 12, 2:53 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
253 PM CDT Wed Apr 12 2023
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 252 PM CDT Wed Apr 12 2023
WV imagery shows an upper trough centered over the Texas/Louisiana
coast this afternoon, resulting in sheared flow aloft as a secondary
trough digs out of the PacNW. Modest return flow and maximum
insolation will proffer afternoon highs above normal again.
Tonight, a 40+kt LLJ is set to develop, keeping return flow
elevated, as well as overnight lows.
Thursday, the secondary trough will dig into the southwest CONUS,
nudging the TX/LA trough further east into the Gulf Coast states.
Leeside troughing on the Front Range will induce increasing
southwesterly winds into the higher terrain, w/the NAM12 developing
a mountain wave signature over the Guadalupes late afternoon. This
is a fairly routine setup, so we've gone ahead and issued a warning
for the Guadalupes beginning late Thursday afternoon. Downslope
warming and a slight increase in thicknesses will yield highs a
couple of degrees over todays, around 7-9 degrees above normal.
During the early afternoon, convergence along a weak dryline may
develop some isolated -SHRA over the Stockton Plateau, developing
north into isolated thunderstorms later in the afternoon. Forecast
soundings are not impressive as far as instability goes, but do
exhibit steep mid-level lapse rates and a very dry subcloud layer,
suggesting small hail and a few strong outflows from anything that
develops. Unfortunately, QPF looks meager.
Thursday night, another 40+kt LLJ develops, keeping winds/lows
elevated once again.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 252 PM CDT Wed Apr 12 2023
The extended begins with an upper level trough moving across the
area with an associated mid-level jet rounding the base of the
trough. Guidance shows jet winds peaking around 45-55 kts and taking
a west-east orientation across SE New Mexico and West Texas. This
will lead to high winds across the Guadalupe and Delaware Mountains
for Friday afternoon and into Friday evening. A High Wind Warning
will extend from late Thursday afternoon into Friday evening before
winds begin to decrease late Friday night. Wind advisories will
likely be needed for the adjacent plains nearby as those areas see
breezy conditions Friday afternoon with the passage of a Pacific
front. Drier air filters in behind the front leading to critical to
extreme fire weather conditions across the region. More information
regarding fire weather can be found below.
Westerly to northwesterly flow helps keep highs over the weekend
near normal in the upper 70s to low 80s. Mornings stay cool and near
normal. Southerly flow quickly returns into Monday and temperatures
reach back well above normal with highs back into the mid to upper
80s. The Pecos and Presidio valleys will be the warmer spots and see
highs in the low 90s early next week. Moisture levels increase
Tuesday and Wednesday with long range guidance showing better, but
still low, chances for rain. Otherwise, a majority of the extended
remains warm and quite dry.
&&
.AVIATION...
(18Z TAFS)
Issued at 1145 AM CDT Wed Apr 12 2023
VFR conditions will prevail next 24 hours. Return flow, gusty at
times, is expected this afternoon. Overnight, a 40+kt LLJ will
keep return flow elevated. Thursday, return flow increases in the
east, while winds out west veer to SW. A few afternoon cu are
anticipated this afternoon in the east, and Thursday southeast.
&&
.FIRE WEATHER...
Issued at 252 PM CDT Wed Apr 12 2023
A weak dryline sets up Thursday afternoon near or just east of the
NM/TX border with min RHs to the west sitting near or below 10%.
ERCs vary somewhat across West Texas and SE New Mexico, but sit near
or above 50% over SE New Mexico, a Fire Danger Statement will likely
be needed for Thursday afternoon. Despite shower and storm chances
for Thursday afternoon for areas to the east of the dry line, rain
amounts will not be enough to help stifle the dry conditions
expected for Friday. Drier air moves in behind a Pacific front on
Friday and combined with the elevated winds leads to extreme fire
weather conditions. Min RHs in the single digits will spread over
the region. Will issue a Fire Weather Watch for Friday afternoon and
early Friday evening for SE NM and all of West Texas. Moisture
return will be nearly non-existent as min RHs stay near or below 10%
for the region. Winds decrease after Friday and do not look to
strongly factor into fire weather concerns past this weekend.
However, temperatures stay well above normal in the 80s and 90s for
the same time frame.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 54 87 57 85 / 0 10 0 0
Carlsbad 54 89 54 79 / 0 0 0 0
Dryden 54 86 56 89 / 0 10 0 0
Fort Stockton 56 89 56 85 / 0 20 0 0
Guadalupe Pass 57 79 53 70 / 10 0 0 0
Hobbs 53 87 54 79 / 0 10 0 0
Marfa 47 83 45 77 / 0 10 0 0
Midland Intl Airport 55 86 56 83 / 0 10 10 0
Odessa 56 85 57 82 / 0 20 10 0
Wink 55 89 54 83 / 0 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 6 PM CDT /5 PM MDT/ Thursday to 10 PM CDT
/9 PM MDT/ Friday for Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
Fire Weather Watch from Friday afternoon through Friday evening
for Andrews-Borden-Central Brewster County-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson County-Ector-
Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Howard-Loving-Lower
Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
NM...High Wind Warning from 5 PM Thursday to 9 PM MDT Friday for
Guadalupe Mountains of Eddy County.
Fire Weather Watch from Friday afternoon through Friday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
&&
SHORT TERM...44
LONG TERM....93
AVIATION...44Hazardous weather outlook, Apr 12, 2:49 PM CDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 249 PM CDT Wed Apr 12 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-132000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 249 PM CDT Wed Apr 12 2023 /149 PM MDT Wed Apr 12 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. High Wind Warning is in effect for the Guadalupe and Delaware Mountains from Thursday night through Friday evening. A Fire Weather Watch is in effect for Southeast New Mexico and all of West Texas for critical to extreme fire weather conditions for Friday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 3:04 PM CDT | Fire Weather Watch | MAF | Andrews, Borden, Brewster, Crane, Culberson, Dawson and 18 more | 23 hr |
Nearby
High Wind Warnings in Texas, 2023High Wind Warnings in New Mexico, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.